Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 76, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 24, 2023, 8:52 PM EDT for Barry County, Eaton County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2023, 8:52 PM EDT (00:52 UTC)
- Expired
- Aug 24, 2023, 9:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barry County, MI, Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 6:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3019 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 7:18 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 24, 7:18 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 718 PM EDT Thu Aug 24 2023 LATEST UPDATE... Aviation .UPDATE... Issued at 604 PM EDT Thu Aug 24 2023 Updated the forecast to feature a higher potential for storms and severe weather. Parameters continue to become increasingly favorable for numerous storms, with an increased potential for higher end severe weather. We did let the marine dense fog advisory expire. && .SHORT TERM...(This evening through Friday night) Issued at 206 PM EDT Thu Aug 24 2023 - Risk for Severe Weather This Afternoon into Early Tonight The region has been placed in an enhanced risk for severe weather. An unusual set of parameters were coming together here in Lower Michigan. From SPC's meso page, strong instability was building over the area with MUCAPE values topping 2000 J/kg, which are forecast to increase over the next few hours to 5000 J/kg. Also a mid level jet max in MN and western WI shifts into the CWA this evening enhancing the vertical shear. This feature does show up on the upstream VWP's. DCAPE values become rather favorable(greater than 1200 J/kg) for enhanced winds with the convection ahead of the approaching mid level speed max. Models are coming together in showing the 23z to 04z period as the highest potential for storm to develop over or track through the CWA. Satellite imagery shows skies now clearing steadily from Holland to near Kalamazoo. Based on trends, this should be the case for much of the CWA over the next few hours. It has not taken long for the temperatures to increase rapidly once the clearing occurs, so it looks like the models are on the right idea, especially with the old outflow boundary stalled out near I-96. .LONG TERM...(Saturday through Thursday) Issued at 244 PM EDT Thu Aug 24 2023 -- Dry weekend overall still expected -- As noted previously, Saturday morning could begin with some cloudiness and accompanying drizzle/light rain, but this should be short-lived. Drier air will result in more noticeable diurnal temperature swings over the weekend compared to what we've been experiencing lately. -- Unsettled with rain Monday/Tuesday -- Forecast scenario looks similar to what was advertised 24 hours ago in terms of an upper jet digging down the back side of a sharp upper trough over the western Great Lakes beginning Monday. This will yield a good coverage of precipitation starting late Monday and lasting through much of Tuesday. Cold air aloft and strongly cyclonic flow looks supportive of lake effect rain that may linger into early Tuesday night. -- Growing confidence for a dry second half of the work week -- As already noted, Wednesday looks to be our coolest day thanks to low level thermal troughing associated with the upper trough. As this trough moves east of the area, we will have confluent northwest flow aloft favorable for growing surface high pressure. The resulting surface high will remain centered over the Great Lakes thanks to reinforcement from an upstream shortwave ridge aloft over the Northern Plains. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 714 PM EDT Thu Aug 24 2023 A developing line of storm just west of KMKG is forecast to fill in and track through the TAF sites through 03z. The main risk will be strong shifting winds that may top 50 knots. Behind the line of convection, a lower deck of clouds is forecast to arrive by 08z and persist into Friday morning. A gradual trend of VFR looks likely for the afternoon. && .MARINE... Issued at 1016 AM EDT Thu Aug 24 2023 Added a marine dense fog advisory based on webcams and anticipated very humid air in light winds prior to cold frontal passage commencing this evening. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...Heat Advisory until 9 PM EDT this evening for MIZ066-067-071>074. LM...None. && UPDATE...MJS SHORT TERM...MJS LONG TERM...TJT AVIATION...MJS MARINE...TJT
Hazardous weather outlook, Aug 24, 10:48 AM EDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1048 AM EDT Thu Aug 24 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-251500- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1048 AM EDT Thu Aug 24 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a risk of severe storms this afternoon and evening. The greatest threats will be damaging wind gusts, large hail and flooding rains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ844>849-251500- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1048 AM EDT Thu Aug 24 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Dense fog is expected much of the day. This will be followed thunderstorms this evening and tonight with the potential to produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 24, 8:04 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
804 PM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Tstm Wnd Gst 2 W Grand Haven 43.05N 86.26W
08/24/2023 M41 MPH LMZ846 MI Mesonet
&&
EOLocal storm report, Aug 24, 8:42 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
842 PM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM Tstm Wnd Dmg 2 WNW Belmont 43.08N 85.65W
08/24/2023 Kent MI Emergency Mngr
Tree on house. Possible tornado. Radar
showed debris signature in this area.
&&
EOLocal storm report, Aug 24, 8:52 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
852 PM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM Tstm Wnd Dmg 2 NNW Comstock Park 43.07N 85.69W
08/24/2023 Kent MI Trained Spotter
Trees across M37 at 7 Mile. Possible
tornado. Possible damage to structures. Time
estimated from radar.
&&
EOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:07 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 53 min |
| Aug 24, 8:22 PM EDT | Tornado Warning | GRR | Kent | 23 min |
| Aug 24, 8:38 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 36 min |
| Aug 24, 8:51 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 54 min |
| Aug 24, 9:01 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 28 min |
| Aug 24, 9:25 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 50 min |
| Aug 24, 9:33 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 57 min |
| Aug 24, 9:34 PM EDT | Tornado Warning | GRR | Ingham | 11 min |
| Aug 24, 9:50 PM EDT | Areal Flood Advisory | GRR | Ingham | 3 hr |
| Aug 25, 3:31 PM EDT | Small Craft Advisory | GRR | 33 hr | |
| Aug 25, 3:32 PM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 33 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.